Do Hormonal Contraceptives Cause Weight Gain?

Do Hormonal Contraceptives Cause Weight Gain?

A high percentage of women are conscious about their weight being affected by birth control pills, vaginal rings and contraceptive skin patches.  In some cases, they might even avoid taking birth control pills only because they think it would cause them to gain extra weight and affect their overall health.

In this article, we’ll bust some common myths about how hormonal contraceptives can affect your weight or cause other health issues. We’ll also shed light on research that was performed to analyse if contraceptives have caused weight loss or gain in women.

Introduction to Hormonal Contraceptives

The term “Combined hormonal contraceptives” is used as they include two hormones, estrogen and progestin. These contraceptives comprise birth control pills, contraceptive skin patches and contraceptive vaginal rings. However, some hormone contraceptives contain only one hormone like the “mini pill” and the hormone-releasing contraceptive coil. It is important to note that many women gain weight over time irrespective of if they use hormonal contraception or not.

Additionally, hormonal contraceptives are proven to be convenient for many women as a form of birth control as they do not have to worry about unwanted pregnancies. Contraceptives let women be in complete control of their choices. In fact, pills are the most widely used form of birth control in a lot of countries.

Contradictory Statements on Weight Effects

Women often tend to stop taking pills just because they tend to think that birth control pills have been causing them to gain extra weight. But clinical studies reveal contradictory information. While some women have reported gaining weight, others said that they started losing weight after taking pills. This is the main reason why both weight gain and weight loss are possible side effects of hormonal contraceptives.

There are several reasons why women might start gaining weight, some of those are listed as follows:

  • Due to an increase in muscle tissues
  • Due to an increase in body fat
  • Due to fluid retention

As a theoretical statement, it can be said that hormonal contraceptives could contribute to weight gain in case they lead to fluid retention or increased body fat. There are cases where combined contraceptives have also been held responsible for increased appetite. But it’s not that simple to claim that contraceptives alter weight as weight changes often occur in women who don’t use contraceptives as they age. 

Uncertain Research Conclusions

Reviewing 44 studies on the same issue, it was revealed that there was no strong evidence that hormonal contraceptives caused weight gain in most women. It was also revealed that similar to other possible side effects of any pill, any weight gain that was caused by birth control pills is minimal and goes away within 2 to 3 months.

Extensive studies have been performed to examine a clear relationship between weight gain and the most popular forms of hormonal contraceptives, including birth control pills. The vast majority of all these studies have shown highly limited information on if pills or other hormonal contraceptives.

Any tracked weight gain in the first few weeks or months after the start of birth control, as mentioned above– is mostly due to water retention. This cannot be considered as actual fat gain and hence is ruled out of being the factor of weight gain due to hormonal contraceptives.

In case you gained more weight after starting any form of hormonal contraceptives, it is likely that the reason might be something else. It is highly recommended to discuss these concerns with your gynaecologist for expert and safe advice.

 

What Can Cause Weight Gain?

To help you analyze and understand it better, here are some general causes that can contribute to irregular weight gain:

  • Diet change: If you notice an increase in your regular appetite, it might be the major reason for your weight gain. A gradual increase in calorie intake can directly impact your weight and overall health.

Monitoring your daily calorie consumption through food tracking apps can be an effective solution. This can even help you maintain your current weight or even help you lose some excess weight.

  • Routine change: Even changes in routine can affect your weight, in case you’ve recently switched your job that requires sitting for long hours, it can lead to weight gain and even cause other health issues.
  • Changes in metabolism: With age, metabolism changes also start to have an impact on your weight as well as energy levels. You may notice weight gain if your body’s natural calorie-burning ability is less.
  • Changes at the Gym: If you’re doing more weightlifting or muscle-building exercises, it can lead to muscle mass gain, ultimately adding to your weight.

Consult your doctor to have a physical assessment and metabolic blood work done to be sure if you have any other health conditions that might be impacting your body’s calorie-burning abilities.

With muscle gain, you might feel the same size, and fit in the same clothes but the number on the scale might still go up. The reason is that you’re gaining muscle mass.

 

Tips for Managing Weight Gain

If you start to notice changes in your weight since you started birth control, follow these tips for managing your weight effectively and having a healthy body:

  • Give it some time: There are some chances that you might notice a slight weight gain just after the start of your birth control. This is likely due to water retention and is not considered an actual fat gain. In fact, this weight gain is temporary and if given some time the water goes away, and you retain your normal weight.
  • Regular exercise: Even if you have a busy schedule or work in jobs that require constant sitting in front of the laptop for hours, make sure to perform frequent exercises. Eating a healthy, balanced diet along with regular exercise can help you drop a few kilos that you might gain after using hormonal contraceptives.
  • Changing your birth control pills: As a part of your hormonal contraceptives, if birth control pills have a high dose of progestin or estrogen, then you’re more likely to notice changes in your weight.

Make an appointment with a gynaecologist if you’re concerned about weight gain due to pills. Your doctor may even suggest birth control pills that have a lower dose of estrogen and won’t impact your appetite much.

 

This article tried to focus on trying to bust some common myths about the relationship between hormonal contraceptives and weight gain in women. As discussed, a lot of studies have been performed to find out a definite answer, but the conclusions have been uncertain. Though there is no evidence on if hormonal contraceptives cause weight gain, high doses of progestin and estrogen can stimulate your appetite or retain water.

It is important to note that hormonal contraceptives can have other side effects except for weight gain. Some common side effects of them include skin changes, nausea, and headaches. Some of the major causes of these issues can be increased estrogen or high doses of birth control pills.

We highly recommend talking to your gynaecologist in case of any doubts or queries regarding hormonal contraceptives or birth control. This will ensure that you lead a safe and healthy body while being in complete control of it through the safe usage of contraceptives.

< back